0
RESEARCH PAPERS

Pure Bending of Shallow Helicoidal Shells

[+] Author and Article Information
F. Y. M. Wan

Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Mass.

J. Appl. Mech 35(2), 387-392 (Jun 01, 1968) (6 pages) doi:10.1115/1.3601207 History: Received August 23, 1967; Revised December 11, 1967; Online September 14, 2011

Abstract

The solution of the problem of pure bending of shallow helicoidal shells is obtained in terms of elementary functions. Numerical results for the direct and bending stresses as well as for the overall stiffness coefficient of the shell are given for various pitch-to-thickness ratios. An interesting aspect of the analysis is that the displacement state of the shell is multivalued in the polar angle θ while the stress state is unsymmetric but periodic in θ. Moreover, unlike the problem of axial torsion and extension where there is no edge effect, the stress state for the present problem exhibits both an interior state and an edge zone state.

Copyright © 1968 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In